International Overdose Day is held on Monday 31st August this year. It aims to raise awareness of overdose and reduce the stigma of drug-related deaths.
It is also an opportunity to stimulate discussion about evidence-based overdose prevention and drug policy.
International Overdose Awareness Day acknowledges the grief felt by families and friends whose loved-ones have died or suffered permanent injury from a drug overdose.
What does it mean to overdose?
An overdose means having more of a drug (or combination of drugs) than your body can cope with.
There are a number of signs and symptoms that show someone has overdosed, and these differ with the type of drug used.
All drugs can cause an overdose, including prescription medication prescribed by a doctor.
It is important to know the right amount and the right time to take your medication. It is also vital to know what drugs should not be mixed, and to seek help if you feel you are not in control of your drug use.
Common Overdose Drugs
- Depressants & Opioids
First Aid for Drug Overdose
A range of signs and symptoms can occur when a person overdoses, and everyone responds differently.
Signs and symptoms depend on a variety of factors including which drug is taken, the amount taken and the person’s state of health at the time.
If you can’t get a response from someone, do not assume they are asleep. Sometimes it can take hours for someone who has overdosed to die.
An overdose is a medical emergency that requires immediate medical attention. Always call an ambulance if you suspect someone has overdosed.
When to Call an Ambulance
You should always call an ambulance if you suspect someone is at risk of overdose. In many places, the police will only attend if there is a fatality or other circumstances warranting police attendance, such as a threat to the ambulance crew.
Seeking emergency help isn’t just for when someone is unconscious. You should also seek emergency help when someone is:
- Having a seizure.
- Experiencing severe headache.
- Experiencing chest pain.
- Experiencing breathing difficulties.
- Extremely paranoid, agitated and/or confused.
It is not necessary for someone to have all of these signs or symptoms for them to be overdosing. Exhibiting one or two could still mean they are in trouble and need emergency help.
Don’t ignore snoring and gurgling.
Snoring and gurgling can indicate that a person is having trouble breathing.
Thousands of people die each year from drug overdose. They come from all walks of life.
International Overdose Awareness Day spreads the message that overdose death is preventable.